Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 72, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 20, 2017, 2:53 PM EDT for Johnson County, Sullivan County, Tennessee; Washington County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 2:53 PM EDT (18:53 UTC)
- Expired
- May 20, 2017, 3:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, TN, Sullivan County, TN, Washington County, VA
The radar
The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
462
WUUS54 KMRX 201853
SVRMRX
TNC091-163-VAC191-201930-
/O.NEW.KMRX.SV.W.0072.170520T1853Z-170520T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
253 PM EDT SAT MAY 20 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Northeastern Sullivan County in eastern Tennessee...
Northeastern Johnson County in eastern Tennessee...
Southeastern Washington County in southwestern Virginia...
* Until 330 PM EDT
* At 253 PM EDT, a severe thunderstorm was located 8 miles north of
Mountain City, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mountain City, Damascus and Laurel Bloomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
3653 8171 3652 8170 3647 8174 3654 8200
3663 8198 3674 8185 3661 8164
TIME...MOT...LOC 1853Z 089DEG 1KT 3660 8182
HAIL...1.00IN
WIND...60MPH
$$
JLBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:32 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 20, 1:32 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Morristown TN 132 PM EDT Sat May 20 2017 .AVIATION... VFR conditions currently across the terminals. An isolated storm has formed near KTRI and have mentioned VCTS through 22z. The bulk of precipitation is not expected until after sunset. Models indicate that moisture increases across the area in the 00-06z timeframe and persist throughout the remainder of the TAF period. Enough instability exists for a few rumbles of thunder with heavier downpours reducing visibilities down to IFR at times. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, May 20, 4:22 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 422 AM EDT Sat May 20 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-210830- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 422 AM EDT Sat May 20 2017 /322 AM CDT Sat May 20 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today Through Sunday A warm and unstable air mass will be over the region through Sunday. Some localized strong storms are possible each day, and a few of the strongest storms may become severe, with quarter size hail and damaging winds possible. Additionally, locally heavy rainfall of over two inches in thunderstorms could produce localized flooding across southeast Tennessee and southwest North Carolina during this time. .DAYS TWO THROUGH SEVEN...Sunday night through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time, but reports may be needed from some locations today through Sunday. EJH/TD
In the hours before
Special weather statement, May 20, 1:37 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
137 PM EDT SAT MAY 20 2017
TNZ017-046-047-201800-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-
137 PM EDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SULLIVAN AND
CENTRAL CARTER COUNTIES UNTIL 200 PM EDT...
At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pine Crest, or near Elizabethton, moving northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Elizabethton, Central, Pine Crest, Hampton, Unicoi,
Watauga, Hunter, Morril's Cave and Milligan College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3633 8200 3620 8223 3622 8226 3623 8226
3626 8231 3628 8234 3632 8232 3649 8223
3636 8204 3635 8204 3635 8203 3633 8203
TIME...MOT...LOC 1737Z 219DEG 14KT 3629 8226
JLBLocal storm report, May 20, 1:51 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
151 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL 4 SW ELIZABETHTON 36.30N 82.28W
05/20/2017 E0.75 INCH CARTER TN PUBLIC
DIME SIZE HAIL NEAR POWDER BRANCH RD
&&Special weather statement, May 20, 2:27 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
227 PM EDT SAT MAY 20 2017
TNZ018-VAZ008-201845-
Johnson TN-Washington VA-
227 PM EDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON AND
SOUTHEASTERN WASHINGTON COUNTIES UNTIL 245 PM EDT...
At 226 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Mountain City. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Damascus and Laurel Bloomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8168 3657 8167 3652 8177 3658 8187
3661 8186 3660 8185 3661 8183 3662 8185
3670 8181 3661 8165
TIME...MOT...LOC 1826Z 216DEG 3KT 3660 8178
JLBSpecial weather statement, May 20, 2:40 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
240 PM EDT SAT MAY 20 2017
VAZ008-201900-
Washington VA-
240 PM EDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON COUNTY
UNTIL 300 PM EDT...
At 240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Whitetop. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Konnarock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3662 8161 3661 8163 3661 8166 3668 8178
3676 8169 3664 8162 3664 8161
TIME...MOT...LOC 1840Z 307DEG 1KT 3668 8165
JLBSpecial weather statement, May 20, 2:46 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
246 PM EDT SAT MAY 20 2017
TNZ018-VAZ008-201915-
Johnson TN-Washington VA-
246 PM EDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON AND
SOUTHEASTERN WASHINGTON COUNTIES UNTIL 315 PM EDT...
At 246 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mountain City. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Damascus and Laurel Bloomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8168 3657 8168 3651 8177 3658 8190
3659 8188 3660 8187 3661 8183 3662 8192
3660 8193 3661 8195 3670 8182 3661 8165
TIME...MOT...LOC 1846Z 321DEG 1KT 3660 8180
JLBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:35 AM EDT | Special Weather Statement | MRX | Sullivan | 40 min |
| May 20, 1:37 PM EDT | Special Weather Statement | MRX | Carter | 23 min |
| May 20, 2:27 PM EDT | Special Weather Statement | MRX | Johnson | 18 min |
| May 20, 2:46 PM EDT | Special Weather Statement | MRX | Johnson | 29 min |
| May 20, 3:20 PM EDT | Areal Flood Advisory | MRX | Johnson | 3 hr |
| May 20, 12:56 AM EDT | Special Weather Statement | MRX | Russell, Scott, Washington, City of Norton | 49 min |
| May 20, 2:40 PM EDT | Special Weather Statement | MRX | Smyth | 20 min |
| May 20, 3:11 PM EDT | Special Weather Statement | MRX | Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.